Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 63, NWS Columbia, SC

May 14, 2006Aiken County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 14, 2006, 7:02 AM EDT for Aiken County, South Carolina. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2006, 7:02 AM EDT (11:02 UTC)
Expired
May 14, 2006, 7:45 AM EDT
In force
43 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Aiken County, SC

The radar

The Columbia radar (KCAE), 46 km from the middle of the area, began a volume at 11:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 7:35 AM EDTHAIL 0.7510 Nne Aiken, SCCHANNEL 26 IN AUGUSTA HAD REPORT OF PENNY SIZE HAIL NEAR THE INTERSECTION OF I-20 AND HIGHWAY 1

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 11.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2006-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2006-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1766 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 141103
SVRCAE
SCC003-141145-
/O.NEW.KCAE.SV.W.0063.060514T1102Z-060514T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
702 AM EDT SUN MAY 14 2006

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 745 AM EDT

* AT 700 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 25 MILES WEST OF WAGENER...OR ABOUT 16 MILES
  NORTH OF AIKEN...AND MOVING EAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PERRY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7
7 5, 7 1 9 9.

LAT...LON 3383 8164 3369 8180 3353 8138 3367 8119

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:09 AM EDT, 3 hours 53 minutes earlier.

Area forecast discussion, May 14, 3:09 AM EDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
309 AM EDT SUN MAY 14 2006

.SHORT TERM (TODAY THROUGH MONDAY)...
MAIN FORECAST PROBLEM FOR TODAY WILL BE RISK OF SEVERE WEATHER.
BROAD UPPER LOW WILL CONTINUE TO SPIN OVER OHIO VALLEY THROUGH
MONDAY. COLD FRONT EXTENDING FROM EASTERN TN INTO NORTHERN AL/MS
EARLY THIS MORNING. ONE SHORTWAVE CROSSING THE TN VALLEY AND
ANOTHER CROSSING GA. 60 TO 70 KT MID LEVEL JET ALSO PUSHING
ACROSS THE TN VALLEY THIS MORNING WILL AFFECT OUR AREA THIS
AFTERNOON WITH UPPER LEVEL DIVERGENCE. 30 TO 40 KT H850 JET
CROSSING THIS AFTERNOON INTO THE EVENING. SURFACE LOW PRESSURE IS
EXPECTED TO DEVELOP ON THE FRONT OVER THE SRN APPALACHIANS THIS
MORNING AND TRACK NORTHEAST. THE COLD FRONT WILL CROSS OUR AREA
TONIGHT. COOL POOL ALOFT WILL STEEPEN LAPSE RATES. AIRMASS
BECOMING MODERATELY UNSTABLE WITH GOOD SHEAR. WILL KEEP LIKELY
POPS FOR TODAY INTO THE EVENING. DRIER AIR PUSHING IN LATER
TONIGHT AFTER THE COLD FRONT MOVES EAST. WILL HOLD ON TO LOW
CHANCE POPS MONDAY AS ANOTHER SURFACE TROUGH CROSSES THE AREA.
TEMPERATURES REMAIN BELOW NORMAL. WILL ISSUE LAKE WIND ADVISORY
FOR THE AFTERNOON WITH BOUNDARY WINDS INCREASING TO 20-25 KNOTS.
&&

.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...
TUESDAY THROUGH THURSDAY AS UPPER LOW PULLS NORTHEAST AND IS
REPLACED WITH BROAD TROUGH BY MIDWEEK. RAIN CHANCES ENTER THE
FORECAST AGAIN FRIDAY THROUGH SATURDAY.
&&

.AVIATION...
CLOUDS WILL BE ON THE INCREASE THIS MORNING AND INTO THE
AFTERNOON. DO EXPECT CLOUDS TO REMAIN IN THE VFR RANGE OUTSIDE OF
ANY SHOWERS OR THUNDERSTORMS. WITHIN THUNDERSTORMS...BOTH CLOUDS
AND VISIBILITIES COULD DROP DOWN TO MVFR FOR TEMPO PERIODS
THROUGHOUT THE PERIOD. SHOWERS AND THUNDERSTORMS WILL REMAIN
THROUGHOUT THE LATE AFTERNOON. TIMING AND EXACT LOCATIONS VERY
DIFFICULT TO PIN DOWN...SO PROB30S WILL HAVE TO DO FOR NOW. GUSTY
WINDS SHOULD BE ENCOUNTERED THIS AFTERNOON IN ADVANCE OF A STRONG
COLD FRONT.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...WIND ADVISORY FOR AREA LAKES FROM NOON THROUGH 8 PM.
GA...WIND ADVISORY FOR AREA LAKES FROM NOON THROUGH 8 PM.
&&

LM
Hazardous weather outlook, May 14, 4:05 AM EDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
405 AM EDT SUN MAY 14 2006

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-150805-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
405 AM EDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE REGION
EARLY THIS MORNING. SOME STORMS EARLY THIS MORNING WILL BE ON THE
STRONG SIDE...WITH SMALL HAIL...EXCESSIVE LIGHTNING...AND STRONG
GUSTY WINDS ALL BEING POSSIBLE. AN ISOLATED SEVERE THUNDERSTORM
CAN NOT BE RULED OUT EARLY THIS MORNING.

A BETTER CHANCE FOR STRONG TO SEVERE THUNDERSTORMS WILL OCCUR LATE
THIS MORNING INTO THIS AFTERNOON. THE ATMOSPHERE IS EXPECTED TO
BECOME MORE UNSTABLE...WITH INCREASING LOW LEVEL SHEAR...AHEAD OF
AN APPROACHING COLD FRONT.  THUNDERSTORMS SHOULD INCREASE IN
COVERAGE...WITH A GREATER POTENTIAL FOR SOME STORMS TO BECOME
SEVERE. ALTHOUGH THE MAIN THREATS WITH THE THUNDERSTORMS THIS
AFTERNOON SHOULD BE DAMAGING WINDS AND LARGE HAIL...AN ISOLATED
SUPERCELL WILL ALSO REMAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 14, 1:59 AM EDT, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
159 AM EDT SUN MAY 14 2006

GAZ065-077-140630-

BURKE-RICHMOND-
159 AM EDT SUN MAY 14 2006

...A STRONG THUNDERSTORM WILL IMPACT BURKE COUNTY AND RICHMOND
COUNTY THROUGH 230 AM EDT...

AT 159 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 10 MILES NORTHWEST OF BLYTHE...OR ABOUT
11 MILES SOUTHEAST OF THOMSON...MOVING EAST AT 40 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND BLYTHE AND HEPHZIBAH
THROUGH 230 AM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...ALONG WITH EXCESSIVE
LIGHTNING...CAN BE EXPECTED.
Special weather statement, May 14, 2:23 AM EDT, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
223 AM EDT SUN MAY 14 2006

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
141600-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
223 AM EDT SUN MAY 14 2006

...SEVERE WEATHER OUTLOOK...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE REGION
EARLY THIS MORNING. SOME STORMS EARLY THIS MORNING WILL BE ON THE
STRONG SIDE...WITH SMALL HAIL...EXCESSIVE LIGHTNING...AND STRONG
GUSTY WINDS ALL BEING POSSIBLE. AN ISOLATED SEVERE THUNDERSTORM
CAN NOT BE RULED OUT EARLY THIS MORNING.

A BETTER CHANCE FOR STRONG TO SEVERE THUNDERSTORMS WILL OCCUR LATE
THIS MORNING INTO THIS AFTERNOON. THE ATMOSPHERE IS EXPECTED TO
BECOME MORE UNSTABLE...WITH INCREASING LOW LEVEL SHEAR...AHEAD OF
AN APPROACHING COLD FRONT.  THUNDERSTORMS SHOULD INCREASE IN
COVERAGE...WITH A GREATER POTENTIAL FOR SOME STORMS TO BECOME
SEVERE. ALTHOUGH THE MAIN THREATS WITH THE THUNDERSTORMS THIS
AFTERNOON SHOULD BE DAMAGING WINDS AND LARGE HAIL...AN ISOLATED
SUPERCELL WILL ALSO REMAIN POSSIBLE.
Special weather statement, May 14, 3:20 AM EDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
320 AM EDT SUN MAY 14 2006

SCZ036>038-140800-

CALHOUN-CLARENDON-ORANGEBURG-
320 AM EDT SUN MAY 14 2006

...STRONG THUNDERSTORMS WILL IMPACT CLARENDON COUNTY...CALHOUN COUNTY
AND ORANGEBURG COUNTY THROUGH 400 AM EDT...

AT 320 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS CENTERED 6 MILES WEST OF ST. MATTHEWS...OR
ABOUT 12 MILES NORTH OF BROOKDALE...MOVING EAST AT 35 MPH. THIS WILL
AFFECT AREAS IN AND AROUND ST. MATTHEWS...ELLOREE AND SUMMERTON
THROUGH 400 AM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 3:37 AM EDTLake Wind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more16 hr
May 14, 6:42 AM EDTSevere Thunderstorm WarningCAEEdgefield33 min
May 14, 7:55 AM EDTSevere Thunderstorm WarningCAEOrangeburg50 min
May 14, 12:36 PM EDTSevere Thunderstorm WarningCAELancaster54 min
May 14, 1:00 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw75 min
May 14, 3:16 PM EDTSevere Thunderstorm WarningCAENewberry44 min
May 14, 3:34 PM EDTSevere Thunderstorm WarningCAEAiken41 min
May 14, 3:46 PM EDTSevere Thunderstorm WarningCAEFairfield44 min
May 14, 3:52 PM EDTSevere Thunderstorm WarningCAELexington38 min
May 14, 4:01 PM EDTSevere Thunderstorm WarningCAELancaster59 min
May 14, 4:27 PM EDTSevere Thunderstorm WarningCAERichland32 min
May 14, 4:31 PM EDTSevere Thunderstorm WarningCAEChesterfield59 min
May 14, 4:34 PM EDTSevere Thunderstorm WarningCAEKershaw41 min
May 14, 4:50 PM EDTSevere Thunderstorm WarningCAEEdgefield40 min
May 14, 5:08 PM EDTSevere Thunderstorm WarningCAELee31 min
May 14, 5:11 PM EDTSevere Thunderstorm WarningCAEAiken49 min
May 14, 5:21 PM EDTSevere Thunderstorm WarningCAESaluda24 min
May 14, 5:32 PM EDTSevere Thunderstorm WarningCAELexington58 min
May 14, 5:59 PM EDTSevere Thunderstorm WarningCAERichland61 min
May 14, 6:16 PM EDTSevere Thunderstorm WarningCAEKershaw44 min
May 14, 6:32 PM EDTSevere Thunderstorm WarningCAEOrangeburg29 min
May 14, 6:47 PM EDTSevere Thunderstorm WarningCAEClarendon43 min
May 14, 6:59 PM EDTSevere Thunderstorm WarningCAEChesterfield46 min
May 14, 7:14 PM EDTSevere Thunderstorm WarningCAEBarnwell61 min
May 14, 7:31 PM EDTTornado WarningCAEClarendon18 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.